California, 2013

Flash Flood and Damaging Wind in California, July 12 to 14, 2013

July 12 to 14, 2013 · NWS VEF · 2 events in 1 county or zone

A push of monsoon moisture fueled scattered thunderstorms over the Mojave Desert. Some storms produced flash flooding and severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A push of monsoon moisture fueled scattered thunderstorms over the Mojave Desert. Some storms produced flash flooding and severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 12, 1:35 PM PST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 12, 1:35 PM PST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
235 PM PDT FRI JUL 12 2013

.SYNOPSIS...SCATTERED THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE
MAINLY NORTH AND EAST OF LAS VEGAS THIS EVENING. FLASH FLOODING WILL
BE THE PRIMARY CONCERN WITH THESE STORMS...ESPECIALLY IN AREAS WITH
RECENT WILDFIRES. THUNDERSTORM CHANCES WILL SLOWLY DECREASE OVER THE
WEEKEND...WITH DRIER AND WARMER CONDITIONS EXPECTED EARLY NEXT WEEK.
&&

.SHORT TERM...TONIGHT THROUGH SATURDAY...THUNDERSTORM COVERAGE IS
DIMINISHING AROUND THE LAS VEGAS VALLEY SO WILL REMOVE THE VALLEY
FROM THE FLASH FLOOD WATCH. WILL LEAVE NORTHEAST AND SOUTHERN
CLARK...SPRING MOUNTAINS AS WELL AS THE LAKE MEAD NATIONAL
RECREATION AREA AND MOHAVE COUNTIES IN THE WATCH AS STORMS WITH
HEAVY RAIN LOOK LIKE THEY WILL PERSIST INTO THE EVENING. SHOWERS AND
THUNDERSTORMS WILL COME TO AN END ACROSS ALL BUT PARTS OF LINCOLN
COUNTY BASED ON 4KM HI-RES MODELS TONIGHT. SKIES WILL BE MOSTLY
CLEAR WESTERN HALF OF THE CWA.

FOR SATURDAY...GFS/NAM STILL CONSISTENT IN SHOWING THAT DRIER AND
MORE STABLE AIR OUT WEST GRADUALLY SHIFTING EAST. WITH THAT
SAID...MONSOON MOISTURE BOUNDARY WILL BE ALIGNED FROM NEAR
TWENTYNINE PALMS-INDIAN SPRINGS-ELY SO WILL KEEP THE MENTION OF
THUNDERSTORMS EAST OF THAT LINE.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...MODELS CONSISTENT
SHOWING DRYING TO CONTINUE TO TAKE PLACE THROUGH MONDAY AND TUESDAY
AS THE SOUTHEAST RIDGE IS SUPPRESSED FURTHER TO THE EAST AND A WEAK
TROUGH REMAINS OFF THE NORTHERN CALIFORNIA COAST. HOWEVER ENOUGH
INSTABILITY/MOISTURE TO LINGER OVER MAINLY MOHAVE COUNTY ARIZONA TO
CONTINUE MENTION OF ISOLATED AFTERNOON/EVENING THUNDERSTORMS FOR
THIS AREA. BY WEDNESDAY AND INTO THURSDAY OVERALL PATTERN OVER THE
AREA WILL BE A TROUGH OFF THE WEST COAST AND A RIDGE CENTERED
SOMEWHERE TO THE SOUTHEAST/EAST OF THE CWA. THIS WILL RESULT IN A
FAIRLY NON-DESCRIPTIVE PATTERN OF WEAK SOUTHERLY FLOW OVER THE CWA
RESULTING IN ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
OVER THE EASTERN PORTION OF THE AREA FROM TUESDAY ON. THERE IS STILL
A CHANCE THAT INCREASED MOISTURE WILL BE SEEN BY THURSDAY...BUT THE
THE CURRENT MODEL RUNS ARE NOT INDICATING A MAJOR PUSH HEADING OUR
DIRECTION. TEMPERATURES WILL GENERALLY BE NEAR NORMAL THROUGH THE
PERIOD.
&&

.AVIATION...FOR MCCARRAN...THE VALLEY SHOULD REMAIN THUNDERSTORM
FREE WITH SCATTERED THUNDERSTORMS WITHIN THE PEACH SPRINGS AND
MORMON MESA CORRIDORS INTO EARLY THIS EVENING. WILL NEED TO MONITOR
FOR THE  POTENTIAL OF ANY OUTFLOW BOUNDARIES THOUGH WHICH COULD
BRING A WIND SHIFT. SKIES WILL BECOME MOSTLY CLEAR TONIGHT WITH
SOUTH WINDS UNDER 10KTS. ISOLATED THUNDERSTORMS POSSIBLE OVER THE
HIGHER TERRAIN SURROUNDING THE VALLEY SATURDAY. GENERALLY SOUTH
WINDS AROUND 10KTS TOMORROW.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...LOWER CIGS AND REDUCED VSBY WILL BE ASSOCIATED WITH
ISOLATED THUNDERSTORMS THIS EVENING GENERALLY SOUTHEAST OF
INTERSTATE 15. THERE MAY BE A SLIGHT CHANCE OF A SHOWER OR
THUNDERSTORM ACROSS NORTHERN LINCOLN COUNTY OVERNIGHT. MOSTLY CLEAR
WITH TYPICAL DIURNAL WINDS OVERNIGHT. ISOLATED THUNDERSTORMS MAINLY
OVER THE HIGHER TERRAIN OF LINCOLN...CLARK AND MOHAVE COUNTIES
SATURDAY. GENERALLY SOUTH TO SOUTHEAST WINDS AROUND 10 MPH...GUSTS
UP TO 20 KTS POSSIBLE UP THE OWENS VALLEY.
&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS WITH HEAVY RAIN WILL
CONTINUE INTO THE EVENING OVER SOUTHEAST NEVADA AND NORTHWEST
ARIZONA. THE FLASH FLOOD THREAT WILL BE PARTICULARLY HIGH NEAR BURN
SCARS. THUNDERSTORMS...PRIMARILY WET...WILL CONTINUE MAINLY ACROSS
THE EASTERN ZONES THROUGH SUNDAY ALTHOUGH THE MOISTURE CONTENT WILL
GRADUALLY DECREASE SATURDAY THROUGH MONDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NVZ016-019>022.
AZ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR AZZ001-003-036.
CA...NONE.
&&

PIERCE

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 12, 4:09 AM PST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
509 AM PDT FRI JUL 12 2013

AZZ002-036-CAZ519>527-NVZ014>018-020>022-130315-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
509 AM PDT FRI JUL 12 2013 /509 AM MST FRI JUL 12 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TODAY AND TONIGHT WITH
LOCALLY HEAVY RAINFALL POSSIBLE ALONG WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRYING WILL TAKE PLACE FROM THE WEST ON SATURDAY AND CONTINUE INTO
MONDAY. HOWEVER ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE...ESPECIALLY OVER THE EASTERN ZONES. INCREASING MOISTURE
MAY ONCE AGAIN BE SEEN WEDNESDAY AND THURSDAY FOR AN INCREASING CHANCE OF
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-003-NVZ019-130315-
NORTHWEST PLATEAU-NORTHWEST DESERTS-SPRING MOUNTAINS-
509 AM PDT FRI JUL 12 2013 /509 AM MST FRI JUL 12 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TODAY AND TONIGHT WITH POSSIBLE HEAVY RAINFALL. A FLASH FLOOD WATCH
HAS BEEN EXTENDED THROUGH 11 PM THIS EVENING. THE MAIN CONCERN WILL
BE RECENT BURN SCARS...ESPECIALLY IN THE SPRING MOUNTAINS AND
HUALAPAI MOUNTAIN AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRYING WILL BE SEEN SATURDAY THROUGH MONDAY...HOWEVER ENOUGH
MOISTURE WILL REMAIN OVER THE AREA TO KEEP ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS IN THE FORECAST. AN INCREASE IN MOISTURE MAY
BE SEEN WEDNESDAY AND THURSDAY LEADING TO AN INCREASE IN
THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY MAY BE NEEDED THIS AFTERNOON...DUE TO THE
POSSIBILITY OF HEAVY RAINFALL. SPOTTERS ARE ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.

In the hours before

Local storm report, Jul 12, 12:34 PM PST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
134 PM PDT FRI JUL 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

TLERICOS
Local storm report, Jul 12, 12:45 PM PST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
145 PM PDT FRI JUL 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLASH FLOOD      9 E MT. CHARLESTON      36.28N 115.46W
07/12/2013                   CLARK              NV   NWS EMPLOYEE

            FLOODING NOW OVER KYLE CANYON ROAD - HWY-157. NO DEPTH
            WAS REPORTED BUT IT IS IMPASSABLE

&&

TLERICOS
Local storm report, Jul 12, 12:54 PM PST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
154 PM PDT FRI JUL 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      10 E NELSON PEAK (NPKN2 35.71N 114.71W
07/12/2013                   CLARK              NV   PUBLIC

            HWY 165 WASHED OUT NEAR THE CLIFFS

&&

TLERICOS
Local storm report, Jul 12, 1:23 PM PST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
223 PM PDT FRI JUL 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     FLASH FLOOD      1 NNW DOLAN SPRINGS (MD 35.59N 114.28W
07/12/2013                   MOHAVE             AZ   911 CALL CENTER

            FIRE DEPARTMENT REPORTS WATER FLOWING DOWN ROADS IN DOLAN
            SPRINGS. SOME SECONDARY ROADS ARE WASHING OUT.

&&

TLERICOS
Local storm report, Jul 12, 1:58 PM PST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
258 PM PDT FRI JUL 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLASH FLOOD      1 SW DOLAN SPRINGS      35.59N 114.28W
07/12/2013                   MOHAVE             AZ   FIRE DEPT/RESCUE

            DOLAN SPRINGS FIRE DEPT REPORTS ROCKS AND DEBRIS WASHED
            ACROSS PIERCE FERRY ROAD AROUND 235PM. SOME SIDE ROADS
            WERE WASHED OUT.

&&

CSTUMPF
Local storm report, Jul 12, 4:17 PM PST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
517 PM PDT FRI JUL 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      5 SE COLORADO CITY      36.95N 112.90W
07/12/2013                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPORTED OVER 6 INCHES OF SAND WASHED ACROSS CANE
            BEDS ROAD FROM HEAVY RAIN.

&&

CSTUMPF

The radar

The Las Vegas radar (KESX), 98 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, San Bernardino

When
July 12, 4:48 PM PST to 4:55 PM PST
Where
San Bernardino County, 1.79 mi NW of Needles
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.850, -114.620

Thunderstorm winds blew down trees.

Flash Flood, San Bernardino

When
July 14, 8:10 PM PST to 9:10 PM PST
Where
San Bernardino County, 7.43 mi S of Saltmarsh Station to 9.82 mi SSE of Saltmarsh Station
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.114, -115.073

Mud and rocks washed across Highway 62 between mile markers 94 and 96.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459759, 459760.